After some initial buggeration with Nebivolol causing serious bradycardia (low heart rate), I believe I now have the problem licked. If so, then after 18 months of profound and inexcusable neglect, I might finally be able to make some progress.
Day One, on the full dose, the combination of Nebivolol (beta-blocker), and Adizem (calcium-channel blocker), reduced my 95-100bpm tachycardia to 59-60bpm bradycardia. This worried me as it felt it was excessive, though a little online research suggested it’s nothing to worry about but for this, and other reasons already described, I halved the dose of Nebivolol on Day Two.
That, for reasons I can’t begin to figure out, has made the bradycardia much worse – down to the mid/low 50s by noon, and that is bad news.
An instant espresso pushed it back up to normal, 72bpm, so it’s good to know it’s easily reversible, but I can’t live on coffee, not least because of the amount of sugar I have with it – about 7 teaspoons in a small mug. On the other hand, a bit more energy, even a sugar rush, could be useful.
So what is it about the damn beta-blocker, Nebivolol – sounds like a Russian politician – that makes its side effects worse when I take less? In theory, that’s impossible. (See footnote ** for a possible answer.)
Nebivolol is intended to treat heart failure in the over-seventies, but the fact that I’m under 70 shouldn’t matter – the bloody tablet doesn’t know how old I am!
Reading the list of “The ways in which this drug can screw up your life,” – a terrifyingly long list, I might add, it says not to take it if my heart rate is below 60bpm – the implication being that it could drive it low enough to harm/kill me. OK, that’s not a problem, but it does suggest that the degree that it’s driven my heart rate down might be within its normal operating range.
One interesting fact – Nebivolol is for the treatment of hypertension and chronic heart failure, and after at least 18 months, that’s mine, and for heart failure it should start at 1.25mg, not 2.5. If the cardiologist was just treating me for high blood pressure (and with hindsight I think he might be), the dose would have been 5mg – neither condition has a starting dose of 2.5mg.
So once again, an Arrowe Park doctor has got it wrong. Where do they find these buggers? But, having said that, it’s quite clear that I responded, in several ways, better to the full dose than to half – though I suspect it was pure luck.
Eventually, it occurred to me to check my blood pressure (I have a certified accurate unit – many BP monitors for home use are hopelessly inaccurate), and it was 138/69, pulse 71bpm. This was shortly after the coffee, of course, and also after crossing the room to get the monitor, putting on the cuff, and letting it do its thing.
Systolic pressure is down over 20 points from last week at APH (about 162 if memory serves), and my diastolic pressure – that’s the residual pressure in the system when my heart is relaxed, and ideally that should be around 80 and no more than 90, is 69, which is fine.
I took it again 20 minutes later, sitting here, and it was 133/72, pulse 64. Good enough.
Why are the numbers different? Simple, they always are. Minor fluctuations in pressure like this mean nothing. Also, the first one was taken after minor exertion, the seconds just sitting here, relaxed.
I checked on what the low diastolic figures meant online, and the answer was nothing; apparently, they’re within the normal range. I also confirmed that as long as my heart rate remains above 50, I don’t have a major problem, especially as I could apparently function normally at that level, and there was no sign of postural hypotension (a sudden drop in blood pressure when getting up from a seated position, which can cause fainting or dizziness). I’ve taken to using my walking stick indoors, just in case of dizziness, but so far, so good.
So, that’s all very reassuring – I’d have been reassured earlier if I’d thought to check my damned BP sooner! And if even slight exercise (or coffee), brings my heart rate up to normal, I don’t really have a problem – had it stayed remorselessly low no matter what, it would have been cause for concern, and I’d probably be typing this in hospital, but that’s clearly not the case.
** So, it’s now Day Three, and I’ve reverted to the full dose of Nebivolol, as I believe I’ve figured out what caused the excessive bradycardia.
On Day One I took the calcium channel blocker, Adizem, at 06.00, and the Nebivolol with my diuretics at 10.00. Bradycardia was present but not excessive.
Day Two I took Adizem and Nebivolol together at 06.00, with the result that it drove my heart rate down into the low 50s, which is excessive. I strongly suspect that, by taking them together, they amplified each other’s action, causing the excessive bradycardia, even though I’d halved the Nebivolol dose. I can think of no other reason.
So today – Day Three – I’ve reverted to what I did on Day one. Forewarned, neither the induced depression or the auditory hallucinations will take me by surprise and, as long as I feel OK I’m going to stop monitoring my heart rate every half hour or so – it’s getting obsessive (it’s understandable, though!).
NOTE: It’s an hour since I took my Nebivolol, and 5 hours since I took the Adizem. My heart rate is 68bpm, and strong. I expect the bpm to drop a little, based on Day One, but that’ll be fine.
Looks like this is going to work out, boy and girls!